BISPHOSPHONATES AND ATYPICAL FRACTURES
We are aware of recent media reports that long-term use of bisphosphonates for osteoporosis (sold under the names of Fosamax [alendronate] and Actonel [risedronate]) may be associated with the occurrence of unusual fractures, most commonly reported to affect the thigh bone.
It is a fact that all medications have risks associated with them. Osteoporosis medications are no exception. Every time a m edication is recommended or prescribed, a car eful weighing of the risks and benefits associated with taking that medication is included.
The concern raised in some recent press reports relates, in part, to two studies presented at the annual meeting of the American Academy of Orthopaedic Surgeons in March 2010. 1 One study, from Columbia University, evaluated bone structure in 111 women, half of whom had been taking bisphosphonates for a minimum of 4 years. Using a research technique called Hip Structural Analysis, the study found that in the early treatment period bisphosphonates improved the structural integrity of bone, but that the effects were diminished with long term use. The second study examined bone biopsies from 12 patients treated with bisphosphonates for an average of 8 years and 9 without bisphosphonate therapy. They found no differences in the architecture between the groups, but the group treated with bisphosphonates had less microscopic variability in bone tissue. Other reports have not seen a definite link between prolonged bisphosphonate use and atypical femoral fractures. Using national observational register-based data from Denmark, the ratio b etween h ip an d s ubtrochanteric/diaphyseal femur f ractures w as i dentical i n alendronate-treated patients and the control cohort even in the limited number of patients who received long-term treatment.2 The other study reviewed data from three large randomized trials and concluded t hat s ubtrochanteric/diaphyseal femur fractures w ere v ery r are, even among women w ho ha d be en treated with bisphosphonates a s long a s 10 y ears, without a significant increase in risk associated with bisphosphonate use. 3
This data prompted the Food and Drug Administration (FDA) to state that they were going to undertake a thorough review of possible association between bisphosphonate use and thigh bone fractures. Specifically, the FDA worked with outside experts, including members of the recently convened American Society for Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force to gather additional information that might provide more insight into this issue. It is important to note that the FDA did review the data concerning the link between oral bisphosphonates and thigh bone fractures in 2008 and concluded t hat t here w as no clear association be tween bisphosphonate use and these fractures.
The ASBMR Subtrochanteric Femoral Fracture Task Force report has now been published in the Journal of Bone and Mineral Research (JBMR). As mentioned in the task force report, atypical fractures are very rare, but one should be aware of warning signs and symptoms in someone on long t erm bi sphosphonate t herapy ( new groin or thigh pa in): “ we know t hat bi sphosphonates prevent many, many common fractures. F or t his r eason, w e w ant t o e mphasize t hat pa tients should not stop taking these drugs because they are afraid of the much more uncommon femur fractures. They should talk to their health professionals about their concerns and should let them know if they experience any new groin or thigh pain.”4 The exact cause for these unusual atypical fractures is still uncertain and more research is needed to identify who is at risk and why these fractures occur.
Other studies, evidence and data support the notion that thigh fractures associated with bisphosphonate use are extremely rare with less than 1% of femur fractures being atypical. The risk of other osteoporotic fractures is significantly reduced with bisphosphonate therapy and the benefits far exceed the risks. Nonetheless, if groin or thigh pain is present, this should be further evaluated with bone scans or MRI and if necessary a change in therapy may be required.
References: 1. http://www6.aaos.org/news/pemr/releases/release.cfm?releasenum=877
2. Abrahamsen B, Eiken P, Eastell R. Subtrochanteric and diaphyseal femur fractures in patients treated with alendronate: a register-based national cohort study. J Bone Miner Res. 2009;24:1095-102.
3. Black DM et al N Engl J Med 2010; 362: 1761-71
1. For more information on the ASBMR task force report and to access the press release, please visit: http://www.asbmr.org/About/PressReleases/Detail.aspx?cid=a68f2b70-a117-4094-9f6fb5993c6a6149
2. Journal of Bone and Mineral Research: http://www.jbmr.org
4. American Academy of Orthopaedic Surgeons : http://www6.aaos.org/news/pemr/releases/release.cfm?releasenum=877
Osteoporosis Canada’s rapid response team, made up of members of the Scientific Advisory Council, creates position statements as news breaks regarding osteoporosis. The position statements are used to inform both the healthcare professional and the patient. The Scientific Advisory Council (SAC) is made up of experts in Osteoporosis and bone metabolism and is a volunteer membership.